Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

May 29, 2012White County, Indiana

NWS Northern Indiana issued this special weather statement at May 29, 2012, 2:08 AM EDT for White County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 2:08 AM EDT (06:08 UTC)
Expired
May 29, 2012, 2:45 AM EDT
In force
37 min
Issued by
NWS Northern Indiana

County White County, IN

The radar

The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WWUS83 KIWX 290608
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 AM EDT TUE MAY 29 2012

INZ013-020-022-290645-
CASS IN-PULASKI IN-WHITE IN-
208 AM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM MOVING TOWARD WHITE...NORTHWESTERN CASS AND
SOUTHERN PULASKI COUNTIES...

AT 203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MONTICELLO...MOVING NORTHEAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS TO 30 TO 40 MPH...AND 
OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONTICELLO AND INDIANA BEACH...
  NORWAY AND SITKA...
  IDAVILLE AND BUFFALO...
  BURNETTSVILLE...
  BELL CENTER AND HEADLEE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4078 8699 4095 8661 4079 8650 4074 8665
      4075 8666 4075 8675 4071 8677 4067 8691
TIME...MOT...LOC 0608Z 243DEG 28KT 4075 8685

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 29, 1:50 AM EDT, 18 minutes earlier.

Area forecast discussion, May 29, 1:50 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 AM EDT TUE MAY 29 2012

.AVIATION...
06Z TAFS...SHOWERS AND THUNDERSTORMS BEGINNING TO FILL IN ALONG
ADVANCING COOL FRONT FROM EAST CENTRAL ILLINOIS INTO MISSOURI. A
BROAD UPPER LEVEL TROUGH PUSHING INTO THE UPPER MIDWEST AND AN
ASSOCIATED UPPER SPEED MAX ARE PROVIDING ENOUGH LARGE SCALE LIFT
FOR THIS INCREASED CONVECTIVE COVERAGE. SFC BASED INSTABILITY HAS
WANED ALTHOUGH STEEP LAPSE RATES JUST ABOVE THE SFC COMBINED WITH
AN AXIS OF POOLED LOW LEVEL MOISTURE MOVING INTO WESTERN
INDIANA WITH THE FRONT SHOULD CONTINUE TO SUPPORT SHOWERS AND
EMBEDDED THUNDERSTORMS. GREATEST COVERAGE IS EXPECTED TO REMAIN
SOUTH OF KSBN ASSOCIATED WITH SLIGHTLY STRONGER LOW LEVEL
CONVERGENCE TO THE SOUTH BUT DO SEE POTENTIAL OF ISOLD THUNDER AT
KSBN IN THE 07Z TO 09Z TIMEFRAME. BETTER CHANCE OF THUNDERSTORMS
FOR KFWA TERMINAL WHERE HAVE MAINTAINED TEMPO TSRA IN THE 08Z TO
11Z WINDOW. WINDS TO SHIFT WEST NORTHWEST BEHIND THE FRONT LATE
TONIGHT...WITH SOME INCREASING GUSTINESS TO 20 KNOTS BY MID TO
LATE AFTERNOON AS COOL AIR ADVECTION INCREASES DEPTH OF MIXED
LAYER. WINDS TO DIMINISH LIGHT NORTHWEST WEDNESDAY EVENING AS SFC
HIGH PRESSURE BEGINS TO BUILD IN FROM THE UPPER MIDWEST.

&&

.PREV DISCUSSION... /ISSUED 1051 PM EDT MON MAY 28 2012/

UPDATE...
BKN LINE OF TSTMS HAS WEAKENED SINCE NIGHTFALL AS EXPECTED BUT
STILL SCT ACTIVITY APCHG OUR CWA FROM NE IL. LATEST MESO/SHORT RANGE
MODELS CONT TO SUGGEST COMBINATION OF INCREASING LOW LEVEL
MOISTURE ALONG/AHEAD OF THE CDFNT AND COOLING ALOFT ASSOCIATED
WITH APCHG UPR LEVEL TROF WILL RESULT IN SHOWERS/TSTMS FILLING IN
LATE TONIGHT AS FRONT MOVES THROUGH. THUS... LEFT LIKELY POPS IN
EASTERN PORTION OF CWA FOR LATE TONIGHT. GIVEN DECREASING INSTABILITY
CONCERN FOR SVR STORMS LOW... THOUGH STILL EXPECT SOME GUSTY WINDS
AND HAIL WITH STORMS GIVEN RELATIVELY DRY AIRMASS.

PREV DISCUSSION... /ISSUED 404 PM EDT MON MAY 28 2012/

SHORT TERM... /TONIGHT THROUGH TUESDAY NIGHT/

FOCUS ON HEAT INTO THIS EVENING AND CONVECTIVE CHANCES AHEAD OF
APPROACHING COLD FRONT.

STRONG MIXING OF WARM LL TEMPS HAS ALLOWED FOR HIGHS ACROSS THE AREA
TO CLIMB INTO THE 90 TO 95 DEGREE RANGE. MUCH LIKE YESTERDAY...THIS
SAME MIXING HAS ALLOWED FOR SLIGHTLY DRIER AIR ALOFT TO BE MIXED
DOWN...LOWERING DEWPTS INTO THE MID 50S TO NEAR 60 VS LOWER TO
MIDDLE 60S. CONVECTION ASSOCIATED WITH A PRE-FRONTAL TROUGH HAS
WEAKENED CONSIDERABLY OVER THE PAST SEVERAL HOURS...PARTIALLY AS A
RESULT OF THE DRIER CONDITIONS AND TROUGH MOVING AWAY FROM BEST
DYNAMICS. CAN'T RULE OUT A STRAY SHOWER OR STORM ON THIS
FEATURE...BUT NOT WORTHY OF ANYTHING OTHER THAN SLGT CHC. HRRR MODEL
SHOWS SFC COLD FRONT...LOCATED FROM WISCONSIN TO EASTERN IOWA...MAY
BEGIN TO CATCH UP OVER THE NEXT COUPLE OF HOURS AS NEXT JET STREAK
APPROACHES. MOISTURE WAS POOLING BEHIND THE TROUGH AND AHEAD OF THE
COLD FRONT WITH DEWPTS IN THE 64 TO NEARLY 70 DEGREE RANGE.
CONVECTION SHOULD CONTINUE TO SPREAD SW WARD ALONG THE FRONT AND
MOVE EAST TOWARDS THE AREA. FAR WESTERN LOCATIONS MAY SEE STORMS
MOVE IN BETWEEN 23 AND 1Z AND THEN WORK EAST FROM THERE. WITH LOSS
OF PEAK HEATING...SOME QUESTION AS TO COVERAGE AND INTENSITY OF
ACTIVITY AS IT MOVES THROUGH THE REGION. WILL MAINTAIN LIKELY POPS
TONIGHT BUT ATTEMPT TO ADD MORE DETAIL ON TIMING. SVR CHANCES STILL
IN PLACE ALONG THE FRONT THIS EVENING WITH STEEP MID LEVEL LAPSE
RATES AND CAPES IN THE 2000-2500 J/KG RANGE. THIS INSTABILITY WILL
DECREASE WITH TIME AND BEST JET DYNAMICS TO PASS NW OF THE AREA. IF
A WELL ESTABLISHED LINE CAN MATERIALIZE...INCREASED CHANCES FOR
DAMAGING WINDS WOULD EXIST WITH AT LEAST UNIDIRECTIONAL WIND FIELD
IN PLACE WITH SOME INCREASE IN SHEAR.

FRONT WILL BE EXITING THE AREA TUESDAY MORNING. HAVE CONTINUED
DOWNWARD TREND ON POPS WITH DRY CONDITIONS NOW STARTING AT 15Z. MAIN
PUSH OF COLDER AIR WILL STILL BE BEHIND A BIT BUT ARRIVE BY TUES NGT
ALLOWING FOR COOLER AND LESS HUMID CONDITIONS INTO THE LONG TERM.

LONG TERM...
WEDNESDAY THROUGH MONDAY. DISPARAGING DETERMINISTIC MODEL RESPONSES
SUGGEST STRONG LEAN ONTO CONSISTENCY IN ORDER WRT LATER PDS. LEAN
TOWARD ECMWF WITH AT LEAST SOME RUN TO RUN SEMBLANCE. GEM STILL
APPEARS TO DIG NEXT SYSTEM /INTO EPAC ATTM/ TOO FAR SWD GOING INTO
DY4 WITH LATEST OP GFS AFFORDING MIDDLE OF ROAD APPROACH TO THE
AGAIN MORE FAVORED HIR BELTED ECMWF GIVEN OVERALL LOW AMPLITUDE FLOW
PATTERN. SRN/SERN CWA REMAINS KEYED ON ISENT UPGLIDE WITH STRONG OH
VLY CYCLOGENESIS FOR HIEST POPS PEGGED SRN CWA THU NIGHT TO ERN CWA
AT LEAST ERLY FRI. THEREAFTER...UNCERTAINTY REIGNS WITH PIN-POINT OF
PSBL MCS TOPPING UPSTREAM LOW AMPED RIDGE TO LKLY REMAIN QUITE AN
ONEROUS TASK. PREFERENCE TO REMAIN DRY DYS5-7 IN MIDST OF ONSET OF
LOW END/ERLY STAGE DROUGHT UNTIL SIGNALS BECOME MORE EVIDENT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...MURPHY
UPDATE...JT
AVIATION...MARSILI
Hazardous weather outlook, May 28, 9:22 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 PM EDT MON MAY 28 2012

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-300130-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
922 PM EDT MON MAY 28 2012 /822 PM CDT MON MAY 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER SOUTHERN MICHIGAN AND NORTHERN
INDIANA NORTH OF A LOGANSPORT TO AUBURN LINE TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS IN THIS AREA. FOR THE REMAINDER OF NORTHERN INDIANA AND
NORTHWEST OHIO... THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT.
SEVERE STORMS ARE NOT EXPECTED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST PORTIONS OF THE
AREA OVERNIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-300130-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
922 PM EDT MON MAY 28 2012 /822 PM CDT MON MAY 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS AT LAKE MICHIGAN
BEACHES TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-300130-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
922 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE TUESDAY NIGHT
INTO WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 29, 2:08 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 AM EDT TUE MAY 29 2012

INZ013-020-022-290645-
CASS IN-PULASKI IN-WHITE IN-
208 AM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM MOVING TOWARD WHITE...NORTHWESTERN CASS AND
SOUTHERN PULASKI COUNTIES...

AT 203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MONTICELLO...MOVING NORTHEAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS TO 30 TO 40 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONTICELLO AND INDIANA BEACH...
  NORWAY AND SITKA...
  IDAVILLE AND BUFFALO...
  BURNETTSVILLE...
  BELL CENTER AND HEADLEE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4078 8699 4095 8661 4079 8650 4074 8665
      4075 8666 4075 8675 4071 8677 4067 8691
TIME...MOT...LOC 0608Z 243DEG 28KT 4075 8685

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:16 AM EDTSpecial Weather StatementIWXWhite29 min
May 29, 3:53 AM EDTSpecial Weather StatementIWXMiami37 min
May 29, 4:05 AM EDTSpecial Weather StatementIWXGrant, Huntington25 min
May 29, 5:09 AM EDTRip Current StatementIWX45 hr
May 29, 5:24 AM EDTSpecial Weather StatementIWXAdams36 min
May 29, 5:49 AM EDTSpecial Weather StatementIWXBlackford, Jay26 min
May 29, 5:42 AM EDTSevere Thunderstorm WarningIWXHenry19 min
May 29, 6:06 AM EDTSpecial Weather StatementIWXAllen, Putnam, Van Wert39 min
May 29, 6:46 AM EDTSpecial Weather StatementIWXAllen29 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.